North Dakota, 2018

Hail and Damaging Winds in North Dakota, June 5, 2018

June 5, 2018 · NWS BIS · 6 events in 4 counties and zones

A cold front moved through North Dakota with thunderstorms developing along and behind the front. The strongest instability was noted over central North Dakota, where severe weather developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A cold front moved through North Dakota with thunderstorms developing along and behind the front. The strongest instability was noted over central North Dakota, where severe weather developed. The largest hail was two inches in diameter, and fell in McIntosh County, while the strongest wind gust of 71 mph occurred in Stutsman County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 5, 8:25 PM CST, 43 minutes earlier.

Area forecast discussion, Jun 5, 8:25 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
925 PM CDT Tue Jun 5 2018

.UPDATE...

Issued at 925 PM CDT Tue Jun 5 2018

Severe t-storm watch out through early Wed morning. Overall
besides the watch no big changes to our thinking for tonight.

UPDATE
Issued at 640 PM CDT Tue Jun 5 2018

No major deviations from the previous thinking for tonight. We're
still on track for scattered severe storms to develop this evening,
roughly between 01-03 UTC across south central ND. Next forecast
update will be for severe watch issuance, which SPC indicated if
issued would happen between 01-02 UTC.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 226 PM CDT Tue Jun 5 2018

Tonight's severe weather threat over south central North Dakota
and the southern James River Valley highlights the short term.

An upper level ridge will move across the state through the
afternoon as a northern stream shortwave approaches from the
west. While most of the energy from this wave will stay north of
the international border, two separate pieces of energy are
evident on water vapor and visible satellite imagery. One impulse
was associated with some scattered convection across eastern
Montana, and a stronger impulse was located over eastern Wyoming.
At the surface, a weak cold front was extending south southwest
from low pressure located over central Manitoba to near Hettinger.

Showers from the impulse over Montana will make their way into
western North Dakota through the afternoon, moving northeast.
Ahead of the cold front, the warm sector will likely remain capped
through the afternoon, with very warm surface temperatures
(reaching into the low to mid 90s across south central and the
James River Valley), neutral to slightly rising heights, and very
little large scale forcing. Additionally, RAP soundings suggest a
modest, yet deep elevated mixed layer over KJMS and KBIS through
the afternoon.

With very little cloud cover across the south central and
southeast, temperatures in the upper 80s to the lower 90s, and
dewpoints in the upper 50s to the lower 60s, the atmosphere will
become moderately unstable with MLCAPE values reaching as high as
1500 to 2500 J/kg. By 00z the impulse moving northeast out of
Wyoming will have accelerated across western South Dakota,
bringing with it height falls. This evening, the cold front will
likely be draped from near Carrington, southwest to Bismarck, to
near Elgin.

As heights begin to fall and we cool aloft, both waves will allow
convection to initiate along or behind the cold front in the 00z
to 03z time frame. High Resolution guidance is in relatively good
agreement with regards to convective initiation timing and general
location. The first storms are likely to develop near Carrington
where capping will be at a relative minimum, before building
southwest along the rest of the frontal zone. When storms do
initiate, they are likely to become rapidly severe with plenty of
MUCAPE and deep layer shear ranging from 35 to 45 knots. A
consistent signal has been present among SPC HREF ensemble
members regarding strong updraft helicity with these storms,
painting neighborhood probabilities of UH greater than 100 m2/s2
in the 50 to 70 percent range, generally in the window from 02z to
05z. This signal suggests that any storms that do form will
exhibit strong supercell characteristics. Low level wind fields to
not appear very favorable for tornadic development, but strong
rotating updrafts will be favorable for the production of very
large hail, possibly greater than 2 inches in diameter, damaging
wind gusts, and heavy rainfall. Also of note is that several
convection allowing models have been consistently showing UH
values greater than 200 m2/s2, including both the operational and
the experimental HRRR cores. Convection should begin to diminish
in intensity around 06z, but showers and thunderstorms may linger
across the south through 09z to 11z.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 226 PM CDT Tue Jun 5 2018

Ridging builds back in again on Wednesday with pleasant weather
and highs in the 70s with some lower 80s across the south. Another
impulse approaches late Thursday, bringing the next chance for
showers and thunderstorms Thursday afternoon into Friday morning.
SPC has southwest North Dakota in a slight risk for Day 3. A
deepening longwave trough and stronger wave will approach the
state on Sunday and will bring our next chance of widespread
showers and thunderstorms late Sunday and into Monday. This will
also be a system we will have to monitor for severe weather
potential as details continue to come into view, as the pattern
has consistently been advertised on the GFS and ECMWF. 00z CIPS
analog guidance was also showing a signal for some severe weather
during this time period. Temperatures will generally remain in the
70s and 80s through the extended time period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)

Issued at 640 PM CDT Tue Jun 5 2018

Showers and thunderstorm will develop across south central and
southeastern ND this evening, possibly impacting both KBIS and
KJMS. Strong to severe storms will be possible at both terminals
from 02-06Z. Winds associated with any storms will be gusty and
very erratic. Overall VFR conditions are expected through the
period, though any strong thunderstorm will likely produce IFR or
lower conditions for a period this evening/early Wed morning,
again for KJMS and KBIS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...NH
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...NH
Hazardous weather outlook, Jun 5, 8:34 PM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
934 PM CDT Tue Jun 5 2018

NDZ025-034>037-042-045>048-050-051-070245-
Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
934 PM CDT Tue Jun 5 2018 /834 PM MDT Tue Jun 5 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Severe thunderstorms are expected across portions of south
central North Dakota and into the James River Valley through early
morning Wednesday. The main hazards will include large hail
possibly greater than 2 inches, damaging winds greater than 70
mph, and heavy rainfall. A severe thunderstorm watch is in effect
through 3 AM CDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for thunderstorms continue Wednesday night
through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening and tonight. Please
call 1-800-247-0212 for reports. You can also post pictures on our
Facebook page (National Weather Service Bismarck) or our Twitter
page (@NWSBismarck).

NDZ020-022-023-033-040-041-043-044-070245-
Oliver-Sheridan-Wells-Stark-Slope-Hettinger-Bowman-Adams-
934 PM CDT Tue Jun 5 2018 /834 PM MDT Tue Jun 5 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorms are forecast across portions of south central
North Dakota and into the James River Valley this evening through
early morning Wednesday. A severe thunderstorm watch is in effect
for south central and much of eastern North Dakota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for thunderstorms continue Wednesday night
through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening and tonight. Please
call 1-800-247-0212 for reports. You can also post pictures on our
Facebook page (National Weather Service Bismarck) or our Twitter
page (@NWSBismarck).

NDZ001>005-009>013-017>019-021-031-032-070245-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings-
934 PM CDT Tue Jun 5 2018 /834 PM MDT Tue Jun 5 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

There is a chance for thunderstorms this evening. The threat for
severe weather will be low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for thunderstorms continue Wednesday night
through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 5, 8:34 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Bismarck ND
834 PM MDT TUE JUN 5 2018

NDZ042-060300-
Grant ND-
834 PM MDT TUE JUN 5 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GRANT COUNTY UNTIL 900
PM MDT...

At 833 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Elgin, moving northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Carson, Lark, Raleigh, Leith, Heil and St. Gertrude.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM MDT for
south central North Dakota.

LAT...LON 4618 10185 4629 10193 4659 10131 4626 10130
TIME...MOT...LOC 0233Z 243DEG 32KT 4625 10174

CJS
Special weather statement, Jun 5, 8:59 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
959 PM CDT TUE JUN 5 2018

NDZ023-036-060330-
Wells ND-Kidder ND-
959 PM CDT TUE JUN 5 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WELLS AND NORTHERN
KIDDER COUNTIES UNTIL 1030 PM CDT...

At 959 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Hurdsfield, or 24 miles southeast of Mcclusky, moving
east at 50 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Tuttle, Pettibone, Robinson, Lake Williams and Horsehead Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central and southeastern North Dakota.

LAT...LON 4722 10012 4732 10011 4733 10004 4735 10003
      4748 9947 4698 9948 4698 9946 4696 9946
      4693 10008
TIME...MOT...LOC 0259Z 247DEG 42KT 4731 9999

JONES

The radar

The Bismarck radar (KBIS), 81 km away, was scanning. The volume nearest the first event began at 03:08 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Kidder

When
June 5, 9:08 PM CST to 9:11 PM CST
Where
Kidder County, 7.61 mi N of Tuttle
Measured
0.75 in hail
Reported by
Public
Coordinates
47.260, -99.970

Thunderstorm Wind, Stutsman

When
June 5, 9:45 PM CST to 9:49 PM CST
Where
Stutsman County, 0.94 mi E of Medina
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.880, -99.280

Thunderstorm Wind, Stutsman

When
June 5, 10:05 PM CST to 10:08 PM CST
Where
Stutsman County, 4.31 mi WNW of (Jms)jamestown Muni
Measured
62 kt (71 mph) measured gust
Reported by
Storm Chaser
Coordinates
46.960, -98.760

Hail, McIntosh

When
June 5, 10:10 PM CST to 10:13 PM CST
Where
McIntosh County, 15.35 mi ENE of Danzig
Measured
2 in hail
Reported by
Public
Coordinates
46.250, -99.200

Thunderstorm Wind, Stutsman

When
June 5, 10:13 PM CST to 10:16 PM CST
Where
Stutsman County, (Jms)jamestown Muni
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
46.930, -98.680

Thunderstorm Wind, La Moure

When
June 5, 10:45 PM CST to 10:48 PM CST
Where
La Moure County, 0.84 mi NE of La Moure
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
46.360, -98.290

Large branches were reported down in LaMoure.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756006, 756007, 756008, 756009, 756010, 756011.